Sabiha Sahin, Birgul Kırel, Kursat Carman
Am J Case Rep 2011; 12:70-72
Available online: 2011-06-13
Background: Cyanide poisoning in children in developing countries is mainly related to ingestion of cyanogenic foods. Here, we report a fatal cyanide poisoning case that presented with sudden onset unconsciousness, seizure, and metabolic acidosis caused by apricot seed ingestion.
Case Report: A 28-month-old girl presented to the emergency department with sudden onset unconsciousness and seizure when she was eating apricot seeds with her father. Glasgow coma score was 4. She was transported to the intensive care unit and mechanical ventilation was begun. Gastric lavage was performed and pieces of apricot seeds were observed. On laboratory investigation, blood gas analysis revealed pH 6.8; paO2 80 mmHg; PaCO2 15 mmHg; HCO3 5.5 mmol/L; base excess –29.6 mmol/L; plasma lactate level 10 mmol/L; plasma glucose level 290 mg/dl. With the help of laboratory findings and knowing she had been eating apricot seeds, the patient was diagnosed with acute cyanide poisoning. After collecting a whole blood sample for measurement of cyanide level, cyanide antidote dicobalt edetate (Kelocyanor) was given 10 hours after the patient arrived at the hospital. Repeated arterial blood gas analysis showed that the difference between arterial and venous PO2 levels was 8 mmHg. The result of whole blood cyanide level was more than 3mg/L at hour 4 after presentation. Dicobalt edentate was repeated. The patient died on the 22th day of hospitalization, following supportive care in the intensive care unit.
Conclusions: Cyanide poisoning should be considered in patients who present with metabolic acidosis characterized by high levels of lactate level and venous pO2.
Keywords: Poisoning - diagnosis, Food, cyanide, children